I recently decided, for a number of reasons, to come off birth control for the first time in 2 and a half years. I was hoping that it would be easy, and that the problems I was having on the birth control, and the problems I had had previously with my period, would magically disappear. However, they didn’t, but having a period again did make me realise something: we need to talk about periods more.
When I was growing up, there was never an opportunity at home to talk about menstruating. When I first got my period, my mum gave me some pads, and sent me on my way. Granted, she always made sure I had enough sanitary products, but as is common with my parents, the material and financial support did not extend to the emotional side of things.
Because of this, I didn’t actually know that some of the symptoms I was regularly experiencing were abnormal, and therefore I never thought to go to the doctor. I put up with a lot, and just got on with everything, as was expected with all types of illness in my household.
In light of this, I wanted to share my experiences of painful periods, not just because I have never had the opportunity to get it off my chest, but because I want to make other women feel more comfortable in talking about their own experiences. Menstruation is not something to hide or be ashamed about, especially if it means living with pain that could very easily be treated. (Note: I’m going to be quite frank, so if you’re not okay with that, consider this your warning).
Ever since I started my period, I have had very heavy periods. I would regularly leak during the night, and at school I would have to run to the loos between lessons to change my pad. When I started using tampons, I still had to use pads because I would bleed through the tampon within an hour or two.
Then there was the nausea. Usually this was fairly mild, but sometimes I would fell faint, clammy, and actually through up. I also used to get migraines just before I started my period, but luckily that was fairly infrequent. Nevertheless, I never told anyone about it, and I remember going through lessons at school with numb hands and dark spots in my vision.
Later on, my periods started affecting going to the toilet. My cramps were quite bad as it was (even though, as you might be able to tell, I have quite a high pain threshold) but I began experiencing pain when I was weeing/pooing. This meant that I would often not be able go to the toilet, which left me feeling bloated. On the other end of the spectrum, I would sometimes have diarrhoea on my period. I think this is one of the reasons why I didn’t get my IBS diagnosed until I had been suffering from it for a year or two. These kind of irregular bowel movements just became normal, and it was not until I started taking the POP, and stopped menstruating, that I noticed that I was still experiencing discomfort.
Was that too much? Have I reached peak over sharing on this blog?
What I conclude from this I need to be on birth control. My periods significantly impact my day to day life, and if there’s a pill that I can take to improve my quality of life, I’m going to take it. I’m not a huge fan of taking medicine for extended periods of time, but in this case, I don’t really have any other choice.
As for the issues I was having on birth control, mainly low sex drive, I can with confidence confirm that it wasn’t the birth control that was causing. I am asexual, and I’m a lot more confident of that now, and proving that it wasn’t due to a hormonal problem has also laid to rest some concerns my partner had. And on top of that, my acne has been much worse since I stopped taking it, not that I’m vain.
If anyone has made it this far, I want to finish by saying, please talk to someone if you are in pain! Talk to your female friends and family members to see if what you are experiencing is normal, or if anyone else is suffering in silence. I shouldn’t have to feel embarrassed posing this 800 word long post about something that all women face, and you shouldn’t feel embarrassed about being open about your menstruation either. Lastly, please go to your doctor, so if you are experiencing any adverse symptoms, you can get treatment.